Celexa / Citalopram Hell

realized now that the hell I was going through was a direct result of taking Celexa.”

 

Hopefully my story will be an eye-opener to those who are offered this drug (as SSRIs are so commonly offered to those unknowingly suffering from BZD-induced depression and/or withdrawal).

About 2.5 years ago, I was prescribed Citalopram (Celexa, Cipramil) for depression. I had no other symptoms of “anxiety disorders”, etc, I was just “down”. I was assured that it was a wonderful, revolutionary new drug—-safe, non-addictive. A veritable happy-pill; nothing short of a wonder-drug.

Little did I know that this drug was anything but safe, harmless, or non-addictive; little did I know how this drug was going to ruin my life.

Initially, Celexa didn’t appear to be very effective, and so my dose was increased (from 20mg/day to 40mg/day, then to 60mg/day, if I remember correctly). “Nothing to worry about”, or so I was told.

I experienced two major side-effects whilst on Celexa (the real problems began later). I lost all short and medium-term memory. To this day, I can remember very little of those six months of my life. Furthermore, my mood drastically altered. Far from alleviating my depression, I became angry, withdrawn, and more depressed than ever before.

After six months of being on Celexa, I was brought rapidly (far too rapidly) off it over the period of a few weeks, and eventually came fully off them.

Two weeks later, all hell broke loose.

At first, I thought it was a very bad case of flu—-all my joints and muscles ached to the point of burning, my sinuses became painful, all the lymph nodes in my body swelled up. My head seemed as though it was on fire; unlike any migraine I had ever experienced before. I rapidly lost weight until I was well under 7.5 stone (about 105lbs or 45kg, and I’m about 5’10” in height). Everything I ate, I vomited straight back up, I couldn’t keep food down at all (and at one point, I couldn’t keep water down either). My memory was the same as when I was on the drugs (i.e. very little).

I felt like I was dying—-and if I’d lost much more weight, I probably would have.

I went back to our doctor’s surgery. He diagnosed that I was suffering from “some severe condition like glandular fever”, and had me rushed up into inpatient admissions at our local hospital.

I’ll spare you the details of the incredibly poor hospital treatment I received; I was bombarded with all kinds of obtuse theories about my suffering, which were eventually winkled down to “unidentified viral infection” and “possibly CFS/ME”.

A few months later, I was still suffering—-I’d made a slight improvement, and then the illness seemed to reverse course, and I got rapidly worse again. Once again I saw the same doctor; once again he seemed genuinely concerned; once again I was admitted to hospital. This time they added a little twist to their already absurd theories; I apparently had “both CFS/ME and severe sinusitis”. To combat this supposed sinusitis, I was put on a regimen of both intravenous and oral antibiotics.

Bear in mind that, at this point, I had no reason to suspect that Celexa, or, rather, my withdrawal from it, was causing these symptoms.

I was on these antibiotics for what seemed like an eternity; in total, I’d guess I was given the equivalent of around 50 courses of antibiotics. Needless to say, my body became much weaker as a result.

It was now about a year since I had come off Celexa. My condition seemed to be gradually improving, but I was still incapacitated by the symptoms. Due to circumstances that I don’t plan on making public, I became aware of the side effects of another class of psychotropic drugs, benzodiazepines.

A little research revealed that many, many others had experienced unnervingly similar symptoms and conditions after withdrawing from not only Celexa—-but other SSRIs, notably Paxil (Seroxat, paroxetine), as well.

I realized now that the hell I was going through was a direct result of taking Celexa.

“After about 2 to 2.5 years, you can start to see the light at the end of the tunnel” —-paraphrased words of a Paxil survivor.

It’s now about 2.5 years since I withdrew from Celexa. Over this time, I’ve been making—-and continue to make—-a very slow, gradual recovery. I have two or three residual symptoms, but they are very, very slowly diminishing in intensity. I have near-constant pain and inflammation in one side of my head; and my memory and concentration is still not 100% of what it was.

Chances are that what Ashton says is true; neurological repair after damage by psychotropic drugs does occur in time.

This kind of experience is not unique. Try reading through the antidepressant web (http://www.socialaudit.org.uk/), drugawareness.org (http://www.drugawareness.org/), Paxil survivors, etc, etc resources.

My experience has surely brought new meaning to the phrase “hell on earth”. Be warned; accept these drugs at your peril.

James Moore

 

5/29/2002

This is Survivor Story number 23.
Total number of stories in current database is 48

629 total views, 2 views today

Posted in Breaking News - Our Most Recent Serotonin Nightmares., SSRI Survivor Stories and tagged , , , , , , , , , .

Ann Blake Tracy, Executive Director,
International Coalition for Drug Awareness
(DrugAwareness.Org & SSRIstories.Net)
Author: ”Prozac: Panacea or Pandora? – Our Serotonin Nightmare – The Complete Truth of the Full Impact of Antidepressants Upon Us & Our World” & Withdrawal CD “Help! I Can’t Get Off My Antidepressant!”

She has specialized since 1990 in adverse reactions to serotonergic medications (such as Prozac, Sarafem, Zoloft, Paxil, Luvox, Celexa, Lexapro, Effexor, Serzone, Remeron, Anafranil, Fen-Phen, Redux and Meridia as well as the new atypical antipsychotics Zyprexa, Geodon, Seroquel and Abilify), as well as pain killers, and has testified before the FDA and congressional subcommittee members on antidepressants.

WITHDRAWAL WARNING: In sharing this information about adverse reactions to antidepressants I always recommend that you also give reference to my CD on safe withdrawal, Help! I Can’t Get Off My Antidepressant!, so that we do not have more people dropping off these drugs too quickly – a move which I have warned from the beginning can be even more dangerous than staying on the drugs!

WITHDRAWAL HELP: You can find the hour and a half long CD on safe and effective withdrawal helps here: store.drugawareness.org And if you need additional consultations with Ann Blake-Tracy, you can book one at www.drugawareness.org or sign up for one of the memberships for the International Coalition for Drug Awareness which includes free consultations as one of the benefits of that particular membership plan. You can even get a whole month of access to the withdrawal CD with tips on rebuilding after the meds, all six of my DVDs, hundreds of radio interviews, lectures, TV interviews I have done over the years PLUS my book on antidepressants with more information than you will find anywhere else for only $30 membership for a month (that is only $5 more than the book alone would cost) at www.drugawareness.org. (Definitely the best option to save outrageous postage charges for those out of the country!)

Leave a Reply